Digoxin Toxicity, Chronic

Confounded

Step 1: View clinicals

A 78 year old man who lives alone is brought in confused and disoriented. He was supposedly normal one week ago, after which he started feeling generally unwell, with a poor appetite. He also experienced several episodes of nausea and vomiting. He is on treatment for stable ischemic heart disease and atrial fibrillation with Telmisartan, Bisoprolol, Rosuvastatin, Digoxin and Warfarin. A full blood count, urinalysis and chest X-ray are normal. His INR is 2.0


Step 2: Order all relevant investigations

Metabolic panel

Capillary blood glucose: 95 mg/dL Na+: 135 mEq/L (135 - 145) K+: 5.6 mEq/L (3.5 - 5.0) Cl-: 99 mEq/L (95 - 105) Urea: 60 mg/dl (0 - 50) Creatinine: 1.85 mg/dl (0.5 - 1.5)

ECG

The rhythm is irregularly irregular. No P waves are seen. All leads show downsloping ST depressions. Occasional ventricular ectopics are seen. Serial ECGs show no dynamic changes.

CT Brain

The CT scan of the brain appears normal, with no evidence of hemorrhages, mass lesions or cerebral edema.

Serum Digoxin Level

The serum digoxin level is 6.8 ng/mL (0.5 - 2)


Step 3: Select appropriate management

IV Fluids
Fab fragments
Calcium Gluconate
Dialysis


Score: ★★☆